Skip to main content
main-content

01.12.2018 | Case report | Ausgabe 1/2018 Open Access

Journal of Medical Case Reports 1/2018

An unsuspected complication with immune checkpoint blockade: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2018
Autoren:
Lucia Carril-Ajuria, Elisabeth Jiménez-Aguilar, Carlos Gómez-Martín, Carmen Díaz-Pedroche

Abstract

Background

Immunotherapy treatment with immune-checkpoint blockade has become a new paradigm in cancer treatment. Despite its efficacy, it has also given rise to a new class of adverse events, immune-related adverse events, which may affect any organ, including the thyroid and the pituitary.

Case presentation

We present a case of a 77-year-old Caucasian man with metastatic renal cell carcinoma on immunotherapy treatment who was admitted to our hospital with a severe persistent headache of sudden onset. He had been on corticosteroid therapy for 10 days for suspected immune-related thyroiditis. The patient had tachycardia and mild diarrhea, and his thyroid function tests were compatible with subclinical hyperthyroidism with a suppressed thyroid-stimulating hormone level of 0.01 μIU/ml (0.4–4.5), a raised free T4 level of 2.17 ng/dl (0.7–1.9), and a free T3 level of 4.66 pg/ml (2.27–5). Computed tomography and magnetic resonance imaging revealed an enlargement of the pituitary gland compatible with macroadenoma. In the face of a probable immune-related hypophysitis, high-dose corticosteroid treatment was started. A posterior hormonal evaluation revealed secondary hypothyroidism with a suppressed thyroid-stimulating hormone level of 0.11 μIU/ml (0.4–4.5) and low thyroid hormones, a normal free T4 level of 1.02 ng/dl (0.7–1.9), and a low free T3 level of 1.53 pg/ml (2.27–5). These new findings suggested central hypothyroidism possibly due to pituitary apoplexy as a complication of the macroadenoma. Therefore, levothyroxine substitution was started along with the previously started corticosteroid therapy. The patient’s headache and asthenia gradually resolved, and after a few days, he was released from the hospital with levothyroxine substitution and corticosteroid tapering.

Conclusions

This case emphasizes the importance of the differential diagnosis when dealing with patients on immune checkpoint inhibitors because other non-immune-related events may present. Our patient was finally diagnosed with immune-related hyperthyroidism and a concurrent pituitary macroadenoma. This case also highlights the importance of a prompt start of corticosteroid therapy once immune-related adverse events such as hypophysitis are suspected, because otherwise the outcome would be fatal.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2018

Journal of Medical Case Reports 1/2018 Zur Ausgabe